Abrupt-onset, Profound Erectile Dysfunction in a Healthy Young Man After Initiating Over-the-counter Omeprazole

A Case Report

Theodore W. Perry

Disclosures

J Med Case Reports. 2021;15(360) 

In This Article

Discussion and Conclusions

Several factors of this patient's clinical history create a compelling argument implicating omeprazole as a potent precipitant of ED. These include the temporal relationship of the onset of ED with the initiation of omeprazole therapy, the prompt resolution of symptoms following discontinuation of the drug, the absence of other readily apparent precipitating factors, and the absence of recurrent ED in the 2 years following the episode. Limitations include the possibility of an unrecognized factor that temporally coincided with omeprazole therapy and the potential of bias (for example, anchoring) affecting the accuracy of the history. However, thorough history-taking in this case likely minimizes the impact of these limitations.

The mention of ED as a potential adverse effect of PPI use is sparse within the medical literature. Likely the best documentation of this association is a pharmacovigilance report from the Netherlands that identified 17 cases of ED between 1992 and 2015 that were suspected to be related to omeprazole use.[15] Of the 17 cases, 3 were in men age < 40 years with no known risk factors for ED. Two of those three men were taking omeprazole 40 mg daily, and one was taking 20 mg daily. Two of the men recovered following withdrawal of the drug, and the third man remained on the drug (with unresolved symptoms) until the end of follow-up. An earlier drug monitoring study from Sweden reported 15 cases of ED suspected to be related to omeprazole, with 2 of those cases in men age < 40 years.[16]

Several mechanisms of ED related to PPI use are possible. Induction of CYP3A4 may decrease levels of testosterone in some patients; however, such a mechanism would seem unlikely to cause profound ED after 2 days of therapy. Altered function of calcium channels within the corpus cavernosum may also be suggested.[17] The most likely mechanism would seem to be endothelial vasodilatory dysfunction mediated by impaired generation of nitric oxide. Evidence suggests that PPIs inhibit the enzyme dimethylarginine dimethylaminohydrolase (DDAH), which leads to blocked degradation of asymmetrical dimethylarginine (ADMA) and consequent impaired endothelial nitric oxide generation (increased ADMA levels are considered a potential marker of endothelial dysfunction).[18] This mechanism could have especially potent effects on erectile function in patients with genetic polymorphisms leading to reduced baseline activity of DDAH, possibly explaining the abrupt onset and profound symptoms in this patient. Such endothelial dysfunction could also largely explain the associations of PPIs with chronic kidney disease and cardiovascular events (as well as a possible association with dementia) by accounting for chronic low levels of tissue ischemia with prolonged PPI use.[5,6,19]

In conclusion, the incidence of ED attributable to PPI use may be underrecognized. Further study is needed to better characterize the incidence of ED associated with PPI use, and whether this adverse effect is related to a mechanism of endothelial dysfunction. In the meantime, PPIs should be considered as a potential cause of ED in young and healthy patients. PPIs should also be considered as a cause or contributor to ED in older patients in whom ED is often attributed to age or comorbidities.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....